Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Louisville, KY

July 9, 2003Casey County, Lincoln County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 9, 2003, 12:49 PM EDT for Casey County, Lincoln County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 12:49 PM EDT (16:49 UTC)
Expired
Jul 9, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Casey County, KY, Lincoln County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 091649
FFWLMK
KYC045-137-091945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
  LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 345 PM EDT

* AT 1242 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER ROWLAND...OR ABOUT 25 MILES NORTH OF SOMERSET...MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE STANFORD

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS OVER NORTHERN CASEY COUNTY EXTENDING EASTWARD 
THROUGH LINCOLN COUNTY.  THIS LINE OF STORMS WILL TRAIN OVER 
NORTHERN CASEY COUNTY AND LINCOLN COUNTIES.  RADAR ESTIMATES THAT 
NEARLY 2 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE LAST HOUR.  
AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE OVER THE NEXT HOUR.

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3751 8505 3737 8506 3736 8453 3750 8455
          3757 8471

$$

JARVIS
2 follow-up statements
000 
WGUS73 KLMK 091821
FFSLMK
KYC045-137-091945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED JUL 9 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM EDT FOR LINCOLN AND 
NORTHERN CASEY COUNTIES IN SOUTH CENTRAL KENTUCKY...

STEADY HEAVY RAIN CONTINUES TO FALL OVER THESE AREAS. RADAR ESTIMATES 
THAT BETWEEN TWO AND FOUR INCHES OF RAIN FELL OVER THIS AREA WITHIN 
THE LAST TWO HOURS. 

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$
CALLAHAN
000 
WGUS73 KLMK 091859
FFSLMK
KYC045-137-091915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 PM EDT WED JUL 9 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 345 PM EDT FOR 
LINCOLN AND NORTHERN CASEY COUNTIES IN SOUTH CENTRAL KENTUCKY HAS 
BEEN CANCELLED...

THE THUNDERSTORMS OVER THIS AREA HAVE DISSPATED. WHILE SMALLER 
THUNDERSTORMS MAY MOVE OVER THESE COUNTIES WITHIN THE NEXT HOUR 
...RAINFALL AMOUNTS SHOULD BE TOO LIGHT TO RENEW FLOODING.

$$
CALLAHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:40 AM EDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 3:40 AM EDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 AM EDT WED JUL 9 2003

CONVECTIVE SYSTEM DROPPING SOUTHEAST ACROSS INDIANA AND EASTERN
ILLINOIS EARLY THIS MORNING. SYSTEM IS SLOWLY WEAKENING BUT STILL
SHOULD CAUSE SHOWERS/THUNDERSTORMS ACROSS THE NORTHERN TIER OF
FORECAST AREA. NORTHERN PORTION OF FA WILL HAVE THE BEST CHANCE THEN
TAPERING OFF AS GO FARTHER SOUTH AND EAST WITH SYSTEM WEAKENING AS
IT MOVES INTO LESS FAVORABLE AIR (LOWER L.I./S).

MODELS SHOW SAME GENERAL PATTERN BUT GFS IS FASTER THAN ETA WITH
FRONTAL PASSAGE THURSDAY NIGHT. NCEP LIKES FASTER GFS AND WILL LEAN
MORE TOWARD GFS BUT SLOW IT DOWN SLIGHTLY - NOT AS MUCH AS ETA.

MAIN PROBLEMS THIS MORNING/S FORECAST ARE TIMING AND AMOUNT OF
SHOWERS/THUNDERSTORMS AND HOW MUCH TO CUT TEMPERATURES DUE TO CLOUDS
AND SHOWERS.

.SHORT TERM...

WITH AREA OF SHOWERS/THUNDERSTORMS BEARING DOWN ON FA WILL HAVE TO
GO HIGHER POPS ACROSS THE NORTHERN TIER OF COUNTIES EARLY THIS
MORNING THEN LOWER POPS LATE MORNING BEFORE DAYTIME HEATING RESULTS
IN AFTERNOON CONVECTION DEVELOPING. ON TUESDAY THUNDERSTORMS WERE
ONLY OVER THE NORTHERN HALF OF FA. HOWEVER MID LEVELS CONTINUING TO
COOL AS SURFACE HIGH GRADUALLY WEAKENS/MOVES SOUTH. WITH LESS
CONVECTIVE INHIBITION AND LEFT OVER BOUNDARIES FROM EARLY MORNING
CONVECTION...EXPECT AFTERNOON STORMS TO DEVELOP FARTHER SOUTH THAN
YESTERDAY. WILL INCLUDE CHANCE OVER ENTIRE AREA THIS AFTERNOON.

SERIES OF UPPER LEVEL WAVES CONTINUE TO DROP ACROSS FA AND WILL
LEAVE CHANCES OF SHOWERS/THUNDERSTORMS IN OVERNIGHT TONIGHT. ON
THURSDAY AS FRONT GETS CLOSER...EXPECT STORMS TO BECOME LIKELY
ACROSS ENTIRE AREA. FRONT WILL DROP SOUTHEAST INTO FA THURSDAY
EVENING WITH SHOWERS/THUNDERSTORMS ENDING AFTER FRONTAL PASSAGE AS
RH DROPS OFF RAPIDLY.

.LONG TERM...(FRIDAY THROUGH TUESDAY)

DRY WEATHER WILL CONTINUE THROUGH THE LONG TERM WITH TEMPERATURES
WARMING SLOWLY.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, Jul 9, 12:44 PM EDT, 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1244 PM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT
ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS
UP TO 50 MPH AND FREQUENT LIGHTNING...AS WELL AS LOCALIZED HEAVY
RAIN. THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE WEATHER WITH THE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. IN ADDITION...SOME LOCALIZED FLOODING PROBLEMS MAY
RESULT FROM THE HEAVY RAINS.

AFTERNOON HEAT INDICES WILL WARM TO BETWEEN 95 AND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE LIKELY THURSDAY AS A COOL FRONT APPROACHES THE
LOWER OHIO VALLEY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE SHOULD THEY OBSERVE ANY SEVERE WEATHER OR
FLOODING.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:55 PM EDTSevere Thunderstorm WarningLMKHart40 min
Jul 9, 5:38 PM EDTSevere Thunderstorm WarningLMKBarren42 min
Jul 9, 5:55 PM EDTSevere Thunderstorm WarningLMKMetcalfe35 min
Jul 9, 6:18 PM EDTSevere Thunderstorm WarningLMKAllen42 min
Jul 9, 6:33 PM EDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.